Alert archive / New York / Tornado Warnings in 2005
Tornado Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Aug 12, 2005, 2:30 PM EDT for Steuben County, New York. It was in force for 31 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 2:30 PM EDT (18:30 UTC)
- Expired
- Aug 12, 2005, 3:01 PM EDT
- In force
- 31 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 123 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:40 PM EDT | TSTM WND DMG | 5 S Canisteo, NY | NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN. |
| Aug 12, 2:40 PM EDT | TORNADO | 4 S Canisteo, NY | POSSIBLE TORNADO ALONG ROUTE 36. NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN. |
| Aug 12, 2:40 PM EDT | TORNADO | 4 S Canisteo, NY | POSSIBLE TORNADO ALONG ROUTE 36. NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN. NWS SURVEY TO BE CONDUCTED SATURDAY. |
| Aug 12, 2:45 PM EDT | TORNADO 1 | 4 S Canisteo, NY | ALONG STATE ROUTE 36 IN TOWN OF CANISTEO BETWEEN GRAVEL RUN AND ROCK RUN ROADS. PATH LENGTH APPROX 1 MILE. PATH WIDTH APPROX 100 YARDS. TIN ROOF PEELED OFF BARN AND DEPOSITED 300 YARDS UPHILL. 100-200 TREES UPROOTED OR SNAPPED. SIGNIFICANT CROP DAMAGE. |
| Aug 12, 3:05 PM EDT | TSTM WND DMG | Addison, NY | NUMEROUS TREES DOWN. |
| Aug 12, 3:08 PM EDT | TSTM WND DMG | Addison, NY | NUMEROUS TREES DOWN. |
| Aug 12, 3:08 PM EDT | TSTM WND DMG | Addison, NY | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KBGM 121830 TORBGM NYC101-121900- /O.NEW.KBGM.TO.W.0001.050812T1830Z-050812T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 230 PM EDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 300 PM EDT * AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HARTSVILLE...OR ABOUT 8 MILES SOUTHWEST OF HORNELL...MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... WEST CAMERON AT 245 PM EDT CAMERON AT 250 PM EDT THURSTON AND CAMPBELL AT 300 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. LAT...LON 4228 7773 4214 7774 4210 7711 4225 7709 $$ VAN AUSDALL
1 follow-up statement
000 WWUS51 KBGM 121901 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 259 PM EDT FRI AUG 12 2005 NYC101-121909- /O.EXP.KBGM.TO.W.0001.000000T0000Z-050812T1900Z/ STEUBEN NY- 259 PM EDT FRI AUG 12 2005 ...THE TORNADO WARNING FOR SOUTHERN STEUBEN COUNTY HAS EXPIRED... THE THUNDERSTORM OVER SOUTHERN STEUBEN COUNTY HAS WEAKENED... THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. LAT...LON 4228 7773 4214 7774 4210 7711 4225 7709 $$ VAN AUSDALL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 12, 1:55 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 12, 1:55 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT FRI AUG 12 2005 .SHORT TERM (TNGT - SUN)... AN UNSETTLED PTRN FOR THE NXT 48 HRS WITH S/WVS EMBEDDED IN THE SW FLOW ALOFT, AND AN UNDULATING FNTL BNDRY (AND PSBL WAVES) ACRS THE RGN. DYNAMICS ASSCD WITH THE S/WVS, COUPLED WITH LOW LVL CONVERGENCE ASSCD WITH FNTL ZONE AND CONVECTIVE OUTFLOWS, IN COMBINATION WITH A MOIST AND FAIRLY UNSTABLE AIRMASS, SUGGESTS BOUTS OF SCT TO NUMEROUS TSTMS THROUGH THE WEEKEND. WMFNT WILL PUSH THRU THIS EVNG, THEN THE CDFNT WILL DROP SWD ACRS THE RGN TO VCNTY OF THE NY/PA BORDER BY SAT EVNG, BEFORE LIFTING NWD ONCE AGAIN LATER SAT NGT INTO SUNDAY AFTN. STRONGER CDFNT IS THEN FCST TO PUSH SEWD ACRS THE RGN LATE SUN NGT INTO MONDAY. POTNL FOR SOME STRONG TO SVR STORMS THIS AFTN ACRS SRN NY AND NE PA WHERE TEMPS HAVE RISEN TO NEAR 90. THIS AREA SOUTH OF THE STRONGER UPR LVL WINDS, BUT 0-3 KM HELICITY VALUES ARE NOT TOO SHABBY. UP N APPEARS INSTABILTY WILL BE LACKING DUE TO XTNSV CLD CVR AND PCPN. WILL BE INTERESTING TO SEE IF AN OUTFLOW BNDRY CAN PUSDH SWD INTO THE SRN TIER TNGT, SUPPLYING A FOCUS FOR ADDNL CONVECTIVE DVLPMNT. AGAIN, WILL HAVE TO MONITOR FOR PSBL TRAINING OF CELLS AND +RA. THE MDLS DIFFER SOMEWHAT W/RESPECT TO LOCATIONS OF MORE CONCENTRATED ACTIVITY. ATTM, PLAN ON GOING WITH MORE OF A BROADBRUSH APRCH FOR PDS 2-4, AS NOCTURNAL STORMS A DISTINCT PSBLTY TNGT (SPCLY THIS EVNG), AND AGAIN TMRW NGT AS THE WMFNT LIFTS NWD. BETTER CHCS FOR STORMS TMRW MAY BE OVER THE SRN TIER AND NE PA AS OPPOSED TO NRN ZONES, BUT AGAIN NOT REAL CONFIDENT ON THIS. && .LONG TERM (SUN NIGHT - FRI)... FLAT RDG REMAINS IN CNTRL OF OUR WX THRU THE XTNDD PD. WEAK WLY FLOW OVER TOP OF THE RDG BRINGS A PARADE OF DFCLT TO TIMS SHRT WVS TO THE FCST AREA. WITH THE WARM AND HUMID AIR IN PLACE...ANY WEAK DISTURBANCE WILL INCRS THE CHANCE OF AFTN CONV. FIRST ENHANCED PSBLTY IS RIGHT IN THE BEGINNING OF THE PD AS A SHRT WV DVLPS A CLSD SFC LOW AND SLIPS THE EVER PRESENT FNT BACK THRU THE AREA. THIS WILL BRING TRWS SUN NGT AND CONT INTO MON AS THE FNTL BNDRY STALLS IN THE AREA. FNTL BNDRY SHD SAG FAR ENUF SOUTH TO LWR THE CHANCE OF TRWS BY MID WEEK. WILL KEEP THE REMAINDER OF THE PD DRY FOR NOW AS HIPRES SFC AND ALOFT BLD OVER THE AREA. FLWD GUID CLOSELY FOR TEMPS WITH ONLY SLGT ADJUSTMENTS. MORFORD && .AVIATION (12/18Z - 13/18Z)... AREA OF SHRWS AND TRWS MVG THRU WRN NY AND APRCHG THE TAF SITES. BEST CHANCE OF TRWS...GUSTY WINDS AND LWRD VSBYS AND CIGS IS ACROSS THE SRN TIER STATIONS AND AVP LTR THIS AFTN. SYR AND UCA MORE LIKELY TO SEE LGTR PCPN. LGT WINDS AND POOR MIXING OVRNGT SHD RESULT IN VSBYS AND CIG LWRD INTO THE MVFR RANGE BUT DO NOT XPCY CONDS INTO THE LIFR RANGE. SLOW IMPRVMT ON SAT...BUT LWRD VSBYS DUE TO HAZE PSBL SOME STATIONS. MORFORD && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...SVR TSTM WATCH UNTIL 8 PM SRN TIER AND WRN CATSKILLS .PA...SVR TSTM WATCH UNTIL 8 PM NE PA
Hazardous weather outlook, Aug 12, 3:18 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 318 AM EDT FRI AUG 12 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-130717- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 318 AM EDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A WARM FRONT WILL MOVE INTO THE REGION TODAY. THE ATMOSPHERE IS FORECAST TO BECOME UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN... A STATIONARY FRONT IS FORECAST TO REMAIN OVER PORTIONS OF OUR REGION THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER UNSETTLED WITH SCATTERED THUNDERSTORMS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PADAVONA
In the hours before
Special weather statement, Aug 12, 10:34 AM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1034 AM EDT FRI AUG 12 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-122100- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE- SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE- STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES- 1034 AM EDT FRI AUG 12 2005 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A WARM FRONT WILL MOVE INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON, SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT. ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 30 TO 40 MPH AND HEAVY DOWNPOURS. THERE IS ALSO THE POSSIBILITY FOR ISOLATED SEVERE THUNDERSTORMS, WITH DAMAGING WINDS AND HAIL. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THIS SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. YOU MAY ALSO VISIT OUR INTERNET WEBSITE AT WEATHER.GOV. PADAVONA/RHB
Special weather statement, Aug 12, 1:44 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 144 PM EDT FRI AUG 12 2005 NYZ022-121845- STEUBEN NY- 144 PM EDT FRI AUG 12 2005 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 143 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WIND AND HEAVY RAIN WAS LOCATED 20 MILES SOUTHWEST OF HORNELL...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HORNELL AT 210 PM EDT CANISTEO AT 215 PM EDT BUENA VISTA AT 220 PM EDT WEST CAMERON AT 225 PM EDT THURSTON AT 235 PM EDT CAMPBELL AT 240 PM EDT COOPERS PLAINS AT 245 PM EDT WIND GUSTS TO 35 MPH AND RAINFALL RATES OF AN INCH AN HOUR ARE LIKELY WITH THIS STORM. OTHER STORM WILL DEVELOP RAPIDLY IN THE COUNTY OVER THE NEXT HOUR. GILT
Special weather statement, Aug 12, 2:07 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 207 PM EDT FRI AUG 12 2005 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-130000- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-NORTHERN WAYNE-OTSEGO-PIKE-SCHUYLER-SOUTHERN WAYNE-STEUBEN- SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING- 207 PM EDT FRI AUG 12 2005 ...SEVERE THUNDERSTORM WATCH 715 IN EFFECT UNTIL 8 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN TIER AND SUSQUEHANNA REGION OF NEW YORK...THE WESTERN CATSKILLS...AND NORTHEAST PENNSYLVANIA INTO THIS EVENING. A DEVELOPING LINE OF THUNDERSTORMS OVER WESTERN NEW YORK AND PENNSYLVANIA WILL TRACK ACROSS SOUTHERN NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR MORE...AND LARGE HAIL. PEOPLE SHOULD BE PREPARED TO ACT AND TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS...FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:19 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 56 min |
| Aug 12, 2:56 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 72 min |
| Aug 12, 4:14 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 31 min |
| Aug 12, 5:25 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 65 min |
| Aug 12, 5:47 PM EDT | Tornado Warning | BGM | Sullivan | 28 min |
| Aug 12, 6:12 PM EDT | Tornado Warning | BGM | Sullivan | 33 min |
| Aug 12, 6:45 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 30 min |
Nearby
Tornado Warnings in New York, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.